Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Bismarck, ND

July 2, 2020Bottineau County, McHenry County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2020, 7:19 PM CDT for Bottineau County, McHenry County, Renville County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 7:19 PM CDT (00:19 UTC)
Expired
Jul 2, 2020, 8:00 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Bottineau County, ND, McHenry County, ND, Renville County, ND

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:20 PM CDTTSTM WND GST 703 Se Lansford, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:13 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KBIS 030019
SVRBIS
NDC009-049-075-030100-
/O.NEW.KBIS.SV.W.0124.200703T0019Z-200703T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
719 PM CDT Thu Jul 2 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Bottineau County in north central North Dakota...
  Renville County in north central North Dakota...
  Northwestern McHenry County in north central North Dakota...

* Until 800 PM CDT.

* At 717 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Lansford, or 16 miles southeast of Mohall, moving northeast at
  45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...A 75 mph wind gust was measured at Minot Air Force Base.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Maxbass around 735 PM CDT.
  Newburg around 745 PM CDT.
  Westhope around 755 PM CDT.
  Souris around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Carbury,
Russell, Roth, Loraine, Landa, Grano and Eckman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4893 10029 4846 10116 4846 10184 4864 10184
      4900 10143 4900 10046
TIME...MOT...LOC 0017Z 224DEG 40KT 4856 10132 

HAIL...0.88IN
WIND...70MPH
 
$$

HARGROVE
2 follow-up statements
929 
WWUS53 KBIS 030043
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
743 PM CDT Thu Jul 2 2020

NDC049-030053-
/O.CAN.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
McHenry ND-
743 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCHENRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.

LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
      4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0043Z 203DEG 47KT 4883 10116 

$$

NDC009-075-030100-
/O.CON.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
Bottineau ND-Renville ND-
743 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BOTTINEAU AND CENTRAL RENVILLE COUNTIES...

At 743 PM CDT, a severe thunderstorm was located 7 miles north of
Maxbass, or 16 miles east of Mohall, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Westhope around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Loraine,
Carbury, Landa, Eckman and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
      4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0043Z 203DEG 47KT 4883 10116 

HAIL...1.00IN
WIND...70MPH
 
$$

HARGROVE
760 
WWUS53 KBIS 030102
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
802 PM CDT Thu Jul 2 2020

NDC009-075-030112-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
Bottineau ND-Renville ND-
802 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR BOTTINEAU AND CENTRAL RENVILLE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.

LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
      4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0102Z 224DEG 40KT 4898 10094 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:39 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 2, 5:39 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
539 PM CDT Thu Jul 2 2020

.UPDATE...
Issued at 535 PM CDT Thu Jul 2 2020

Forecast updated for new WW324 severe thunderstorm for most of
central and into southwest North Dakota. Storms have broken loose
on the west edge of the CAP near the surface boundary and were
clustering toward the northeast. Will expect storms to continue to
fire toward the east with the western North Dakota surface
boundary as it inches east.

&&

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jul 2 2020

The main concern for the short term period is chances for severe
thunderstorms.

Closed upper low continues to spin over central Alberta with a
positively tilted ridge axis from the Great Lakes to Texas. A pre-
frontal surface trough is analyzed from near Mohall to Buffalo, SD,
and is a bit farther west than previously expected. Convection
initiation appears to be underway along/just ahead of the surface
trough in southwest North Dakota where SBCIN is eroding. SPC
mesoanalysis places up to 5000 J/kg SBCAPE and around 40 kts
effective bulk shear over the area. Initial storms should remain
discrete. Upscale growth into clusters/linear segments is possible,
but not a certainty due to weaker mid/upper level forcing, and right-
moving Bunkers vectors would likely move discrete supercells away
from the surface boundary. The main hazard is expected to be very
large hail, with damaging winds also possible. The tornado threat is
marginal at best, mainly due to relatively high LCLs, but still
greater than zero. It is unclear how far north and east the threat
for severe weather may expand, mainly due to capping concerns.

Further to the east, sub-severe convection has been percolating over
central North Dakota along a corridor of strong low level southerly
flow. Much greater CIN and weaker shear will likely keep this
activity below severe limits.

There is potential for the development of additional convection
overnight from southwest into central North Dakota on the nose of a
low level jet and associated low to mid level moisture transport.
Forcing may be aided by mid level shortwave energy. This potential
is likely highly contingent on the latitudinal placement of the
LLJ/moisture transport, which may be influenced by remnant outflow
boundaries from convection this afternoon and evening. MLCIN will
obviously be present at this time of day. But interestingly, the RAP
does show a weakening trend in the cap after midnight CDT. If air
parcels are able to break through the EML, MUCAPE and effective bulk
shear would promote a severe threat, which may continue into Friday
morning.

Details on timing and location of convection Friday and Friday night
remain murky at best. There is general agreement for active
southwest flow aloft topping a Central Plains ridge, with strong
moisture advection in low level southerly flow. The trend in CAMs
has been for mostly dry weather during the afternoon, while some
global models suggest meandering MCSs through the day. The potential
for early morning convection further complicates the picture and
decreases predictability. However, the environment over this time
period will generally contain steep lapse rates, CAPE greater than
2000 J/kg, effective shear greater than 30 kts, and precipitable
water greater than one inch. Any storm/complex of storms will be
capable of producing large hail, damaging wind, and torrential
rainfall. Of particular concern is the potential for training
convection as Corfidi vectors are oriented perpendicular to moisture
transport vectors, with mean 700-300 mb winds less than 30 kts.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jul 2 2020

Above normal temperatures and chances for thunderstorms, some severe
with heavy rain, highlight the long term period.

Long range guidance continues to favor a stagnant weather pattern
through the middle of next week, with persistent Pacific Northwest
troughing and broad ridging from the Southern Plains to the Upper
Mississippi River Valley. This leaves the local area in an active
southwest to quasi-zonal flow pattern, with mostly above normal
temperatures, humid conditions, and daily chances for thunderstorms.
The hottest day is expected to be Independence Day, with afternoon
heat indices in the mid to upper 90s from south central North Dakota
into the James River Valley.

Forecast instability and shear parameters along with climatology
suggest any round of thunderstorms has the potential to include
severe weather. This thinking is supported by CIPS analogs, which
bring relatively higher probabilities (at least 15 percent) of
severe weather into at least part of North Dakota every single day.
Of greater concern may be the potential for heavy rain. Periods of
strong low level moisture transport are forecast to intercept east-
northeastward propagating MCSs in an environment with above normal
precipitable water and deep warm-cloud layers. This potential threat
looks to be maximized Saturday afternoon through Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM CDT Thu Jul 2 2020

Scattered thunderstorms are forecast through the forecast period,
mainly across southwest and central ND. Beyond this evening,
predictability of timing and location of storms is too low to
include a mention in the TAFs. Expect periods of IFR to LIFR
visibility, sporadic gusty winds, and hail within thunderstorms.
Outside of storms, VFR conditions should prevail. Southerly winds
of 15 to 30 kts will continue across central ND this evening,
with lighter westerly winds to the west, behind the surface boundary.
Winds will become light and variable overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...JPM
Hazardous weather outlook, Jul 2, 6:16 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
616 PM CDT Thu Jul 2 2020

NDZ023-025-036-037-047-048-050-051-032330-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
616 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous thunderstorms are forecast across western and central
North Dakota Friday through Sunday. Heavy rain is possible with
any storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, including heavy
rain, to the National Weather Service in Bismarck.

NDZ001-002-009-017-031-032-032330-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-
616 PM CDT Thu Jul 2 2020 /516 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous thunderstorms are forecast across western and central
North Dakota Friday through Sunday. Heavy rain is possible with
any storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, including heavy
rainfall, to the National Weather Service in Bismarck.

NDZ003>005-010>013-018>022-033>035-040>046-032330-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
616 PM CDT Thu Jul 2 2020 /516 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms with hail as large as golf balls and winds as
high as 70 mph, along with heavy rain that may lead to minor
flooding of low lying and poor drainage areas, possible until 10
PM CDT. After that there is a chance of thunderstorms the rest of
the night but they are not forecast to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous thunderstorms are forecast across western and central
North Dakota Friday through Sunday. Heavy rain is possible with
any storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, including heavy
rainfall, to the National Weather Service in Bismarck.

JP Martin

In the hours before

Local storm report, Jul 2, 5:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             8 NW MARSHALL           47.23N 102.44W
07/02/2020  M1.00 INCH       DUNN               ND   TRAINED SPOTTER

&&

MH
Local storm report, Jul 2, 6:01 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NEW ENGLAND             46.54N 102.87W
07/02/2020  E1.75 INCH       HETTINGER          ND   CO-OP OBSERVER

            MOSTLY A LOT OF PEA SIZE HAIL, GROUND
            COMPLETELY COVERED AS IT HAILED FOR QUITE
            SOME TIME, BUT THERE WERE SOME STONES AS BIG
            AS GOLF BALLS. HAIL HAD JUST STOPPED AT TIME
            OF CALL.

&&

MJ
Local storm report, Jul 2, 6:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 E NEW ENGLAND         46.54N 102.85W
07/02/2020  E1.75 INCH       HETTINGER          ND   LAW ENFORCEMENT

            INTERMITTENT HAIL CONTINUED UNTIL AROUND 601
            PM. LARGEST STONES WERE GOLF BALL SIZED.

&&

MJ
Local storm report, Jul 2, 6:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 S TWIN BUTTES         47.45N 102.26W
07/02/2020  E1.00 INCH       DUNN               ND   TRAINED SPOTTER

            ARB OBSERVER. HAIL VARIED IN SIZE FROM PEA
            TO QUARTER.

&&

MJ
Special weather statement, Jul 2, 6:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
544 PM MDT Thu Jul 2 2020

NDZ042-030030-
Grant ND-
544 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
630 PM MDT...

At 544 PM MDT, a strong thunderstorm was located 7 miles northeast of
Elgin, moving northeast at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Elgin, Carson, Heart Butte Dam, Lark, Leith and Heil.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central North Dakota.

LAT...LON 4648 10202 4672 10181 4672 10172 4663 10171
      4663 10130 4637 10130 4634 10188
TIME...MOT...LOC 2344Z 231DEG 30KT 4648 10173

HOLLAN
Special weather statement, Jul 2, 7:04 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Thu Jul 2 2020

NDZ034-030045-
Morton ND-
704 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY UNTIL 745
PM CDT...

At 703 PM CDT, a strong thunderstorm was located over Almont, or 15
miles southeast of Glen Ullin, moving northeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
New Salem, Almont, Fish Creek Dam, Judson, Sweet Briar Lake and Crown
Butte Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4663 10130 4663 10172 4672 10172 4698 10161
      4698 10114 4677 10092 4661 10130
TIME...MOT...LOC 0003Z 217DEG 27KT 4670 10155

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSpecial Weather StatementBISMorton41 min
Jul 2, 7:20 PM CDTSpecial Weather StatementBISStark40 min
Jul 2, 7:28 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward27 min
Jul 2, 8:59 PM CDTSpecial Weather StatementBISRolette46 min
Jul 2, 9:31 PM CDTSpecial Weather StatementBISSheridan44 min
Jul 2, 10:40 PM CDTSpecial Weather StatementBISFoster50 min
Jul 2, 11:33 PM CDTSpecial Weather StatementBISFoster42 min
Jul 3, 4:18 AM CDTSpecial Weather StatementBISSioux42 min
Jul 3, 5:27 AM CDTSpecial Weather StatementBISGrant33 min
Jul 3, 6:10 AM CDTSpecial Weather StatementBISStark50 min
Jul 3, 7:38 AM CDTSpecial Weather StatementBISMorton37 min
Jul 3, 9:20 AM CDTSpecial Weather StatementBISMcKenzie40 min
Jul 3, 10:11 AM CDTSpecial Weather StatementBISMcKenzie49 min
Jul 3, 12:18 PM CDTSpecial Weather StatementBISWilliams27 min
Jul 3, 1:16 PM CDTSpecial Weather StatementBISWilliams29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.